South Dakota, 2012

Damaging Wind in South Dakota, May 1, 2012

May 1, 2012 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced strong wind gusts as it tracked eastward across the west central South Dakota plains. A wind gust of 63 mph was recorded at the Philip Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced strong wind gusts as it tracked eastward across the west central South Dakota plains. A wind gust of 63 mph was recorded at the Philip Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 1, 6:28 PM MST, 26 minutes earlier.

Area forecast discussion, May 1, 6:28 PM MST, 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT TUE MAY 1 2012

.UPDATE...01Z SURFACE ANALYSIS HAD LOW NEAR SD/ND/MN BORDER WITH
COOL FRONT INTO CENTRAL NE. POST FRONTAL SHRA/TSRA HAVE DEVELOPED
ALONG A NARROW AXIS OF ABOUT 500J/KG MLCAPE. ONE STORM CONTINUES TO
MAINTAIN STRONG STATUS...SO HAVE UPDATED POPS TO ACCOUNT FOR
SOUTHERN EXTENT.

REST OF FORECAST TWEAKED FOR LATEST TRENDS.

&&

.AVIATION...00Z TAFS UPDATE
VFR CONDITIONS EXPECTED TONIGHT INTO TOMORROW AFTERNOON. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS
PORTIONS OF NORTHEAST WYOMING/THE BLACK HILLS/WESTERN SOUTH
DAKOTA. BREEZY SOUTHEASTERLY WINDS EXPECTED AHEAD OF A LOW OVER
WYOMING TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 304 PM MDT TUE MAY 1 2012/

DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
NORTHEASTERN SD...WITH COLD FRONT STRETCHING SOUTHWESTWARD INTO
CENTRAL NEB. THE FRONT IS NOW JUST EAST OF SOUTH CENTRAL SD. UPPER
LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW OVER THE WESTERN INTO CENTRAL
CONUS. IMBEDDED SHORTWAVE ENERGY IN THE FLOW IS MOVING ACROSS
EASTERN WY AND FAR EASTERN MT...WITH ANOTHER WAVE OVER THE
CENTRAL HIGH PLAINS. SKIES ARE PARTLY TO MOSTLY CLOUDY ACROSS THE
AREA RIGHT NOW WITH TEMPS RANGING FROM THE LOWER 60S OVER
NORTHEASTERN WY AND THE BLACK HILLS TO NEAR 80 OVER SOUTH CENTRAL
SD. REGIONAL RADARS SHOW SHOWERS ACROSS THE AREA...MOSTLY ACROSS
FAR NORTHEASTERN WY INTO THE BLACK HILLS AREA. SHOWERS AND STORMS
ARE ALSO DEVELOPING ALONG THE COLD FRONT THAT IS NOW JUST EAST OF
TRIPP COUNTY.

DEVELOPING SOUTHWESTERLY FLOW ALOFT DURING THE MIDDLE AND LATTER
PART OF THE WEEK WILL KEEP TEMPERATURES ON THE MILD SIDE...BUT
ALSO BRING DAILY CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS. THE
MAIN CHANCES FOR PCPN WILL BE DURING THE AFTERNOON AND EVENING
HOURS.

FOR LATE THIS AFTERNOON AND EVENING...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND TRACK
EASTWARD ACROSS MUCH OF NORTHEASTERN WY AND WESTERN SD AS UPPER
LEVEL DISTURBANCES PASS ACROSS. INSTABILITY WILL REMAIN RELATIVELY
WEAK ACROSS THE CWA. SHOWERS WILL BEGIN TO DISSIPATE AROUND SUNSET
AND SHOULD DIE OFF BY LATE EVENING. LOWS WILL BE IN THE MID 30S
TO MID 40S ACROSS MUCH OF THE AREA...WITH LOWS NEAR 50 OVER
PORTIONS OF SOUTH CENTRAL SD.

PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED ACROSS THE AREA AGAIN
ON WEDNESDAY. HIGHS WILL GENERALLY BE IN THE MID 60S TO MID
70S...WARMEST SOUTH AND EAST OF THE BLACK HILLS. A COUPLE OF
DISTURBANCES WILL IMPACT THE AREA WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. ONE WILL TRACK ACROSS MT INTO ND...WHILE ANOTHER
MOVES FROM THE CENTRAL ROCKIES THROUGH THE CENTRAL PLAINS. THE
BEST CHANCES FOR RAINFALL WILL BE ACROSS FAR SOUTHERN
SD...ESPECIALLY TOWARD SOUTH CENTRAL SD...WITH A SECONDARY AREA
OVER NORTHWESTERN SD. A FEW THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA...BUT INSTABILITY WILL REMAIN RELATIVELY WEAK IN MOST
AREAS...SO THE THREAT FOR SEVERE STORMS LOOKS LOW. A STRONGER
STORM OR TWO DOES LOOK POSSIBLE ACROSS SOUTH CENTRAL SD LATE IN
THE DAY OR EARLY EVENING. ACTIVITY SHOULD MOVE OUT OF NORTHERN AND
EASTERN PORTIONS OF THE CWA OVERNIGHT.

THURSDAY WILL REMAIN MILD...WITH HIGHS IN THE 60S AND LOWER 70S.
SOUTHWEST FLOW ALOFT WILL BE IN PLACE ACROSS THE AREA...WITH THE
NEXT DISTURBANCE PROGGED TO MOVE ACROSS THE AREA LATER IN THE DAY
AND MAINLY ON THURSDAY NIGHT. THE BEST CHANCES FOR PCPN WITH THAT
DISTURBANCE LOOKS TO BE ACROSS FAR NORTHEASTERN WY INTO
NORTHWESTERN SD. THUNDERSTORMS ARE POSSIBLE...BUT LOOK TO BE
ISOLATED AT BEST.

EXTENDED...

FRIDAY THROUGH TUESDAY

NEGATIVE HEIGHT ANOMALIES OVER THE GULF OF ALASKA REGION AND SE
CANADA...WITH OMEGA BLOCKING OVER THE NORTHERN ATLANTIC IS EXPECTED
IN THE PERIOD. ACTIVE WESTERLY FLOW IN THE NORTHERN PLAINS WILL
CONTINUE FRI INTO THIS COMING WEEKEND...WITH THE MAIN DRIVING FORCE
FOR PATTERN CHANGE BEING THE SE CANADIAN UPPER HEIGHT
ANOMALY...MAINLY IT/S DEPTH/STRENGTH/AND WESTWARD EXTENSION.
TELECONNECTION SUPPORT A WEAKER VERSION OF THIS ANOMALY WITH WAVE
SHEARING INTO THE WESTERN SIDE OF THE OMEGA BLOCK...ALLOWING A MORE
EASTERN BIAS TO THE HEIGHT ANOMALY. HOWEVER...ANOTHER IMPORTANT
FACTOR WILL BE THE EVOLUTION OF THE WESTERN CONUS UPPER TROUGH AND
IT/S INTERACTION WITH THE PERSISTENT STRONG GULF OF ALASKAN UPPER
TROUGH...MAKING FORECAST DETAILS MUDDY EARLY NEXT WEEK. NATIONAL
CENTER PREFERENCE IS TO SIDE TOWARD A UKMET/ECMWF SOLUTION GIVEN
PREFERENCE OF NORTHEAST CONUS UPPER HEIGHTS...SUPPORTING A SLIGHTLY
MORE PROGRESSIVE TENDENCY TO THE UPPER FLOW IN THE EASTERN
CONUS...WITH WEAK SFC RIDGING INTO THE NORTHERN PLAINS BY EARLY NEXT
WEEK. HAVE SIDED MORE IN LINE WITH THIS IDEA.

FRIDAY...A SW TROUGH WILL CONTINUE TO ADVECT THROUGH THE
REGION...SUPPORTING LINGERING RAIN CHANCES ACROSS THE NORTH WHERE A
LINGERING THETA-E ADV/DEFORMATION ZONE MAY BE IN PLACE.
OTHERWISE...DRY SLOTTING FROM THE SW SHOULD SUPPORT WANING PRECIP
CHANCES ACROSS NE WY...WITH BETTER CONVECTIVE CHANCES BEING IN THE
EASTERN FA. DID TREND TEMPS UP GIVEN DRY SLOTTING SIGNALS AND SFC
LOW TRACK TENDENCIES IN DETERMINISTIC MODEL RUNS.

SAT-TUES...NW LL FLOW WILL VEER N/NE IN THE PERIOD WITH CONTINUED
CHANCES FOR PRECIP GIVEN CONTINUED W/SW UPPER LEVEL DISTURBED FLOW.
SETTLING SFC HIGH PRESSURE MAY LIMIT THE BEST CHANCES FOR PRECIP TO
THE FAR SW FA WHERE A STRONGER BAROCLINIC ZONE LOOKS TO BE IN
PLACE...WITH A DOWN TREND IN POPS OVER THE NE GIVEN DRY NORTHERLY LL
FLOW. OTHERWISE....RETAINED COOLER TEMPS IN THE PERIOD GIVEN
CONCERNS ON N-NE FLOW WITH RELATIVELY COOLER LL THERMAL FIELDS IN
PLACE. MUCH WARMER CONDITIONS ARE CERTAINLY POSSIBLE IF LL FLOW
REMAINS MORE NW AND A WEAKER NORTHERN STREAM INFLUENCE IS REALIZED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM....WFO UNR
AVIATION...BARDALAMAS
Hazardous weather outlook, May 1, 8:23 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
923 AM MDT TUE MAY 1 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
923 AM MDT (1023 AM CDT) TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS
NORTHEASTERN WYOMING AND MUCH OF WESTERN SOUTH DAKOTA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS THIS
WEEK...BRINGING A NEAR DAILY CHANCE OF SHOWERS AND THUNDERSTORMS.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 1, 4:58 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT TUE MAY 1 2012

SDZ013-072-073-020100-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
558 PM MDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE COUNTY UNTIL 700 PM
MDT...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF TILFORD...OR 16 MILES EAST OF
DOWNTOWN STURGIS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL MEADE COUNTY WEST OF HEREFORD AND
UNION CENTER AND EAST OF BEAR BUTTE STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4435 10337 4461 10309 4461 10297 4467 10296
      4449 10272 4422 10319
TIME...MOT...LOC 2358Z 225DEG 20KT 4436 10319

HELGESON
Special weather statement, May 1, 5:00 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT TUE MAY 1 2012

SDZ012-024-025-072-073-020100-
BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
600 PM MDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE...WESTERN MEADE
AND SOUTHEASTERN BUTTE COUNTIES UNTIL 700 PM MDT...

AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITEWOOD...OR 5 MILES WEST OF DOWNTOWN
STURGIS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN STURGIS...
  WHITEWOOD...
  BEAR BUTTE STATE PARK...
  VALE...
  NEWELL...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 21 AND
36...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4489 10332 4461 10296 4428 10360 4441 10378
TIME...MOT...LOC 0000Z 227DEG 29KT 4441 10360

HELGESON
Special weather statement, May 1, 5:14 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT TUE MAY 1 2012

SDZ031-073-020115-
PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
614 PM MDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHERN
MEADE COUNTIES UNTIL 715 PM MDT...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW UNDERWOOD...OR 21 MILES EAST OF DOWNTOWN
RAPID CITY...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OWANKA...
  WICKSVILLE...
  WASTA...
  WALL...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 76 AND
115...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4421 10215 4396 10216 4404 10288 4418 10291
TIME...MOT...LOC 0014Z 272DEG 27KT 4408 10277

HELGESON
Special weather statement, May 1, 5:33 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT TUE MAY 1 2012

SDZ031-032-043-073-020130-
HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS
SD-
633 PM MDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHERN
MEADE...SOUTHWESTERN HAAKON AND EXTREME NORTHWESTERN JACKSON COUNTIES
UNTIL 730 PM MDT...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WICKSVILLE...OR 32 MILES EAST OF DOWNTOWN
RAPID CITY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WASTA...
  WALL...
  QUINN...
  GRINDSTONE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 86 AND
114...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4423 10192 4394 10192 4402 10268 4418 10268
TIME...MOT...LOC 0033Z 272DEG 27KT 4408 10255

HELGESON
Local storm report, May 1, 6:11 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     3 NW WASTA              44.10N 102.49W
05/01/2012  M53 MPH          PENNINGTON         SD   MESONET

&&

EAH
Special weather statement, May 1, 6:21 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT TUE MAY 1 2012

SDZ031-032-020215-
HAAKON SD-PENNINGTON CO PLAINS SD-
721 PM MDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON AND SOUTHERN
HAAKON COUNTIES UNTIL 815 PM MDT...

AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRINDSTONE...OR 18 MILES WEST OF PHILIP...
MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PHILIP...
  OTTUMWA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4431 10121 4400 10121 4400 10209 4422 10223
TIME...MOT...LOC 0121Z 268DEG 33KT 4412 10197

HELGESON

The radar

The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
May 1, 6:54 PM MST to 6:55 PM MST
Where
Haakon County, (Php)philip Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368897.